Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Raleigh, NC

August 19, 2002Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 19, 2002, 4:07 PM EDT for Scotland County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2002, 4:07 PM EDT (20:07 UTC)
Expired
Aug 19, 2002, 4:30 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:20 PM EDTThunderstorm Wind 50 ELaurel Hill, NCTrees and power lines were blown down on the south side of Laurel Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS52 KRAH 192007
SVRRAH
NCC165-192030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF LAUREL HILL...OR ABOUT 9 MILES
  NORTHWEST OF LAURINBURG...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LAURINBURG
  LAUREL HILL
  EAST LAURINBURG

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:30 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 19, 1:30 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT MON AUG 19 2002

NOW AND TONIGHT...SCATTERED PULSE TYPE CONVECTION WILL LIKELY
CONTINUE ACROSS CENTRAL NC THROUGH THIS EVENING FOLLOWED BY THINNING
DEBRIS CLOUDINESS OVERNIGHT AND SOME PATCHY FOG TOWARD DAYBREAK.
GUIDANCE/PERSISTENCE AND PREVIOUS FORECASTS OF MIN TEMPERATURES IN
THE 70-74 RANGE ARE EXPECTED. -RFG

TUE: SHOWER/STORM RISK LOOKS LOWER TUE THAN TODAY WITH WARMING ALOFT
& MINIMAL FORCING. WITH BETTER MOISTURE AND A WEAK SHEAR AXIS
SITTING IN THE ERN CWA... WHICH IS ON THE NE SIDE OF A LOW LEVEL
THETA-E RIDGE...EXPECT THIS AREA TO HAVE THE GREATEST COVERAGE. WILL
CUT BACK POPS 10-20% EVERYWHERE & HAVE HIGHEST NUMBERS SOUTH/EAST.
HIGHS IN THE LOW-MID 90S. HEAT INDICES WILL BE NEARING 100 IN THE
EAST & WILL LIKELY ISSUE A BRIEF SPS TO ADDRESS THEM.

WED: AVN/ETA HAVE BEEN TRENDING TOWARD A MORE NORTHERLY FRONTAL
POSITION WITH EACH RUN... IMPLYING A NEED FOR POPS INTO WED. AVN
BACKS UP PRECIP OVER THE WHOLE CWA WED... BUT GIVEN THAT THE
BUILDING RIDGE ALOFT SHOULD STABILIZE THE COLUMN... AM RELUCTANT TO
EXTEND A SIGNIFICANT POP INTO WED PARTICULARLY OVER THE ENTIRE CWA.
PLAN TO BEEF UP CLOUDS AND INTRODUCE ISOLATED SHOWERS/STORMS SOUTH
WHERE GREATEST MOISTURE WILL RESIDE. THICKNESSES SUPPORT HIGHS ABOUT
A CATEGORY BELOW TUESDAYS.

THU-FRI: HIGH PRESSURE SHIFTS OFFSHORE & LEE TROUGH DEVELOPS. UPPER
HEIGHTS FALL A BIT BUT ARE STILL SUFFICIENTLY HIGH TO SUPPRESS MOST
CONVECTION. CONTINUED DRY AND WARM.

SAT-MON: GFS IS A BIT FASTER AND NOT AS DEEP WITH DIGGING TROUGH
COMING OUT OF CANADA & ACROSS THE NRN LAKES INTO THE NORTHEAST
SAT/SUN... BUT STILL BRINGS A FRONT SOUTHEAST INTO THE STATE SAT
NIGHT... AS DOES THE ECMWF. CANADIAN KEEPS STRONG UPPER RIDGING
OVERHEAD BUT LOOKS SUSPECT AS IT TRIES TO PHASE THIS TROUGH WITH A
SW LOW. WILL BRING IN A CHANCE OF A SHOWER OR STORM LATE SAT INTO
SUN AS RIDGE BREAKS DOWN. FLOW FLATTENS MON & WILL KEEP IT SIMPLE
WITH DRY WEATHER & SEASONABLE TEMPS.

.RAH...NONE.

GIH/RFG

In the hours before

Local storm report, Aug 19, 3:07 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT MON AUG 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    10 NW LAURINBURG          NC    MPH TSTM WIND GUST
08/19/02   SCOTLAND                       TREES BLOWN DOWN
Special weather statement, Aug 19, 3:50 PM EDT, 17 minutes before
NCZ011-027-028-042-043-073>078-083>086-088-089-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT MON AUG 19 2002

...HEAT INDEX VALUES WILL APPROACH 100 DEGREES TUESDAY...

THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MID 90S... AND
HIGH HUMIDITY LEVELS... WILL BRING HEAT INDICES NEAR 100 DEGREES FOR
A FEW HOURS TUESDAY AFTERNOON OVER THE SOUTHERN PIEDMONT...
SANDHILLS... AND COASTAL PLAIN.

HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO THE
ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING OUTDOORS.
HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE ALL POSSIBLE
AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS ARE NOT TAKEN.

BE SURE TO LIMIT YOUR TIME OUTDOORS TUESDAY... AND STAY OUT OF THE
SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OUTSIDE... TAKE FREQUENT
BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:52 PM EDTSevere Thunderstorm WarningRAHWake23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.